Alert archive / North Carolina / Frost Advisories in 2019

Frost Advisory 2, NWS Raleigh, NC

March 26, 20197 counties in North Carolina

NWS Raleigh, NC issued this frost advisory at Mar 26, 2019, 3:14 PM EDT for 7 counties in North Carolina. It took effect at Mar 27, 2019, 3:00 AM EDT. It was in force for 6 hr.

The area

The counties it named.

The facts

Issued
Mar 26, 2019, 3:14 PM EDT (19:14 UTC)
In effect from
Mar 27, 2019, 3:00 AM EDT
Expired
Mar 27, 2019, 9:00 AM EDT
In force
6 hr
Issued by
NWS Raleigh, NC

Counties Cumberland County, NC, Edgecombe County, NC, Hoke County, NC, Sampson County, NC, Scotland County, NC, Wayne County, NC, Wilson County, NC

The radar

The Raleigh/Durham radar (KRAX), 44 km from the middle of the area, began a volume at 19:17 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Greensboro/Hi Pt, NC (KGSO), launched 12:00Z, 7.2 hours before the alert went out and 156 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Greensboro/Hi Pt, NC at 12:00Z on 2019-03-26Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Greensboro/Hi Pt, NC at 12:00Z on 2019-03-26The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -29 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
594 m above ground
0-6 km bulk shear
20 kt
0-1 km storm-relative helicity
-29 m²/s²
0-3 km storm-relative helicity
-74 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

323 
WWUS72 KRAH 261914
NPWRAH

URGENT - WEATHER MESSAGE
National Weather Service Raleigh NC
314 PM EDT Tue Mar 26 2019

...FROST ADVISORY IN EFFECT FROM 3 AM TO 9 AM EDT WEDNESDAY...

.High pressure building into the area will bring cold temperatures
overnight with lows in the lower to mid 30s across the Coastal 
Plain and the Sandhills, where the growing season has begun.

NCZ028-043-078-085-086-088-089-271000-
/O.NEW.KRAH.FR.Y.0002.190327T0700Z-190327T1300Z/
Edgecombe-Wilson-Wayne-Scotland-Hoke-Cumberland-Sampson-
Including the cities of Rocky Mount, New Hope, Wilson, Goldsboro,
Laurel Hill, Laurinburg, Antioch, Ashley Heights, Raeford, 
Rockfish, Silver City, Fayetteville, Fort Bragg, and Clinton
314 PM EDT Tue Mar 26 2019

...FROST ADVISORY IN EFFECT FROM 3 AM TO 9 AM EDT WEDNESDAY...

The National Weather Service in Raleigh has issued a Frost
Advisory, which is in effect from 3 AM to 9 AM EDT Wednesday.

* TEMPERATURES...by daybreak Wednesday will range in the lower to
  mid 30s. 

* TIMING...the coldest temperatures will occur between 5 AM and 8
  AM.

* IMPACTS...cold temperatures and areas of frost could harm 
  sensitive outdoor vegetation.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A frost advisory means that frost is possible with lows between 33
and 36 degrees. Sensitive outdoor plants may be killed if left 
uncovered.

&&

$$
3 follow-up statements
458 
WWUS72 KRAH 262337
NPWRAH

URGENT - WEATHER MESSAGE
National Weather Service Raleigh NC
737 PM EDT Tue Mar 26 2019

...VERY CHILLY AIR WILL SETTLE OVER THE COASTAL PLAIN AND
SANDHILLS OVERNIGHT, POTENTIALLY DAMAGE BUDDING VEGETATION...

.High pressure building into the Coastal Plain will bring cold 
temperatures overnight with lows in the lower to mid 30s across 
the Coastal Plain and the Sandhills, where the growing season has 
begun.

NCZ028-043-271300-
/O.UPG.KRAH.FR.Y.0002.190327T0700Z-190327T1300Z/
/O.NEW.KRAH.FZ.W.0002.190327T0700Z-190327T1300Z/
Edgecombe-Wilson-
Including the cities of Rocky Mount, New Hope, and Wilson
737 PM EDT Tue Mar 26 2019

...FREEZE WARNING IN EFFECT FROM 3 AM TO 9 AM EDT WEDNESDAY...

The National Weather Service in Raleigh has issued a Freeze
Warning, which is in effect from 3 AM to 9 AM EDT Wednesday. 

* TEMPERATURES...As low as 32 degrees for two to three hours.

* TIMING...the coldest temperatures will occur between 5 AM and 
  8 AM.

* IMPACTS...Freezing temperatures could kill sensitive vegetation.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A freeze warning means sub-freezing temperatures are imminent or
highly likely. These conditions will damage sensitive vegetation.

&&

$$

NCZ078-085-086-088-089-271300-
/O.CON.KRAH.FR.Y.0002.190327T0700Z-190327T1300Z/
Wayne-Scotland-Hoke-Cumberland-Sampson-
Including the cities of Goldsboro, Laurel Hill, Laurinburg, 
Antioch, Ashley Heights, Raeford, Rockfish, Silver City, 
Fayetteville, Fort Bragg, and Clinton
737 PM EDT Tue Mar 26 2019

...FROST ADVISORY REMAINS IN EFFECT FROM 3 AM TO 9 AM EDT
WEDNESDAY...

* TEMPERATURES...33 to 36 degrees.

* TIMING...the coldest temperatures will occur between 5 AM and 
  8 AM.

* IMPACTS...Frost could harm sensitive outdoor vegetation.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A frost advisory means that frost is possible. Sensitive outdoor 
plants may be damaged if left uncovered.

&&

$$
999 
WWUS72 KRAH 270723
NPWRAH

URGENT - WEATHER MESSAGE
National Weather Service Raleigh NC
323 AM EDT Wed Mar 27 2019

...VERY CHILLY AIR WILL SETTLE OVER THE COASTAL PLAIN AND
SANDHILLS OVERNIGHT, POTENTIALLY DAMAGE BUDDING VEGETATION...

.Canadian high pressure will result in morning lows in the upper
20s to lower and mid 30s across the Coastal Plain and the 
Sandhills, where the growing season has begun.

NCZ028-043-271300-
/O.CON.KRAH.FZ.W.0002.000000T0000Z-190327T1300Z/
Edgecombe-Wilson-
Including the cities of Rocky Mount, New Hope, and Wilson
323 AM EDT Wed Mar 27 2019

...FREEZE WARNING REMAINS IN EFFECT UNTIL 9 AM EDT THIS MORNING...

* TEMPERATURES...upper 20s to lower 30s.

* TIMING...the coldest temperatures will occur between 5 AM and 
  8 AM.

* IMPACTS...Freezing temperatures could kill or damage sensitive 
  vegetation. 


PRECAUTIONARY/PREPAREDNESS ACTIONS...

A freeze warning means sub-freezing temperatures are imminent or
highly likely. These conditions will damage sensitive vegetation.

&&

$$

NCZ078-085-086-088-089-271300-
/O.CON.KRAH.FR.Y.0002.000000T0000Z-190327T1300Z/
Wayne-Scotland-Hoke-Cumberland-Sampson-
Including the cities of Goldsboro, Laurel Hill, Laurinburg, 
Antioch, Ashley Heights, Raeford, Rockfish, Silver City, 
Fayetteville, Fort Bragg, and Clinton
323 AM EDT Wed Mar 27 2019

...FROST ADVISORY REMAINS IN EFFECT UNTIL 9 AM EDT THIS MORNING...

* TEMPERATURES...33 to 36 degrees.

* TIMING...the coldest temperatures will occur between 5 AM and 
  8 AM.

* IMPACTS...Frost could harm sensitive outdoor vegetation.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A frost advisory means that frost is possible. Sensitive outdoor
plants may be damaged if left uncovered.

&&

$$
547 
WWUS72 KRAH 271301
NPWRAH

URGENT - WEATHER MESSAGE
National Weather Service Raleigh NC
901 AM EDT Wed Mar 27 2019

...Freeze warning and frost advisory have expired...

.Temperatures across the area are rising above the freezing mark.

NCZ028-043-271415-
/O.EXP.KRAH.FZ.W.0002.000000T0000Z-190327T1300Z/
Edgecombe-Wilson-
Including the cities of Rocky Mount, New Hope, and Wilson
901 AM EDT Wed Mar 27 2019

...FREEZE WARNING HAS EXPIRED...

Temperatures across the area are rising above the freezing mark.

$$

NCZ078-085-086-088-089-271415-
/O.EXP.KRAH.FR.Y.0002.000000T0000Z-190327T1300Z/
Wayne-Scotland-Hoke-Cumberland-Sampson-
Including the cities of Goldsboro, Laurel Hill, Laurinburg, 
Antioch, Ashley Heights, Raeford, Rockfish, Silver City, 
Fayetteville, Fort Bragg, and Clinton
901 AM EDT Wed Mar 27 2019

...FROST ADVISORY HAS EXPIRED...

Temperatures across the area are rising above the freezing mark.

$$

What forecasters said that day

The local office's own words before this frost advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Raleigh, NC wrote its last area forecast discussion before this frost advisory went out at Mar 26, 3:02 PM EDT, 12 minutes earlier.

Area forecast discussion, Mar 26, 3:02 PM EDT, 12 minutes before
Area Forecast Discussion
National Weather Service Raleigh NC
302 PM EDT Tue Mar 26 2019

.SYNOPSIS...
In the wake of this mornings back-door cold frontal passage, strong
continental Polar high pressure will ridge southward across the
middle Atlantic states through mid-week.

&&

.NEAR TERM /THROUGH WEDNESDAY/...
As of 255 PM Tuesday...

...Cold tonight with lows 10 to 15 degrees below normal
resulting in frost and freeze conditions...

A 1034mb surface high pressure system centered over the Great
Lakes this afternoon will shift southeast into the Mid-
Atlantic tonight and off the New England coast by Wednesday
afternoon. The cold airmass with sub 1300m 1000-850mb thickness
values will extend into central NC on Wednesday morning.
Further aloft a general dry northwest flow is expected with a
split flow atop the Carolinas as a closed low in the southern
stream drifts across the Deep South into FL.

The main forecast concern for the near term period are the cold
temperatures tonight. Strong cold and dry advection will
continue through the overnight with surface dew points dropping
into the 20s by daybreak Wednesday. Model consensus low-level
thickness values will range from 1294m near the VA border to
1302m near the SC border at 12Z Wednesday typically supports
lows in the upper 20s to lower 30s. It's worth noting that the
statistical guidance trended a little colder this run with the
12Z MET/MAV providing lows of 29/33 at GSO, 29/33 at RDU, 28/31
at FAY, and 33/34 at GSB. Still there is some concern that
boundary layer mixing will inhibit temperatures from getting
that cool. Given that, will forecast lows of 31 at GSO, 32 at
RDU, 31 at RWI and 33 at FAY.

Will forecast lows of 31 to 35 across the Coastal Plain where
the spring frost/freeze program has already started. Given these
temperatures, plan on issuing a frost advisory for our eastern
tier of counties from Edgecombe southwest to the Sandhills.
While it's worth noting that the air mass will be dry and no
actual ice/frost is expected, the advisory criteria is
temperature based and does not require frost to occur. While a
few locations may fall to 32 or below, with some concern about
the mixing, feel the frost advisory is the best route to
highlight the threat and impact. To the north and west,
temperatures will similarly and possibly even a little colder
but the frost/freeze program has not started here, so no
advisories will be issued.

After a chill morning, Wednesday will feature sunny skies and a light
northeast wind. Highs will range about 10 degrees below normal
with highs in the mid to upper 50s. -Blaes

&&

.SHORT TERM /WEDNESDAY NIGHT/...
As of 357 AM Tuesday...

Broad upper level ridge encompassing much of the CONUS will expand
east into the region on Wednesday securing dry conditions and
sunny/clear skies. More favorable radiational cooling
conditions combined with the potential for BL dewpoints to
recover sufficiently into the lower 30s may support a greater
risk for frost Wednesday night. Lows 30 to 35.

&&

.LONG TERM /THURSDAY THROUGH TUESDAY/...
As of 315 AM Tuesday...

Overview: Split flow aloft, high pressure at the surface, and
quieter weather will remain the dominant pattern through Saturday
morning. This will allow for a gradual warming trend into the
weekend, with highs nearing 80 degrees by Saturday afternoon.
Showers/storm chances increase late in the weekend into early next
week as a cold front approaches the region.

High pressure shifts off the coast on Thursday, allowing a slow and
gradual warming trend to commence. Temperatures should warm 5 to 8
degrees each day, with temperatures primarily in the low 60s
Thursday, either side of 70 degrees Friday afternoon, and upper-70s
by Saturday afternoon. Overnight lows should remain well above
Freezing Thursday (40s), Friday (40s/50s) with southerly flow
returning, and Saturday nights (50s).

The next significant weather system to threaten central NC doesn't
arrive until late next weekend in the form of a digging shortwave
trough and trailing cold front. Models continue to differ
with the timing, strength, and sensible weather with this frontal
passage. The GFS solution continues to be about a day faster with
this front, bringing it through central NC Sunday afternoon/evening,
dragging scattered showers and possibly a few thunderstorms along
with it. The ECMWF, on the other hand, holds off the passage until
Monday, with best upper level dynamics remaining further south of
our area. This would likely limit shower/thunderstorm coverage.
Models also diverge wildly with the overall pattern behind this
frontal passage, with the GFS stirring sfc cyclogenesis near the
Gulf Coast states, attempting to deepen an area of low pressure
through the SE U.S. early next week, with both the ECMWF/CMC models
keeping any additional development further out to sea in the
Atlantic. Uncertainty here remains high, so have kept at least SCHC
POPs in for longer than what will likely be required. As models come
into better agreement, a more finite period should be pin-pointable.
Be sure to check back periodically for updates.

&&

.AVIATION /19Z TUESDAY THROUGH SUNDAY/...
As of 215 PM Tuesday...

A much cooler and drier air mass will build into the region during
the 24 hour TAF period as high pressure centered over the Great
Lakes this afternoon builds east. Skies have cleared across most of
central NC this afternoon with some lingering strato-cumulus across
the Sandhills and southern Piedmont. Expect the clearing trend to
continue with MVFR conditions including clear skies expected this
evening into Wednesday afternoon. Northeast winds at 10 to 15kts
with gusts of 20 to 25 kts this afternoon will gradually relax to
around 10kts this evening and around 5kts overnight and range
between 5 and 10kts on Wednesday.

Looking beyond the 24 hour TAF period: High pressure will extend and
build into the region through the first part of the weekend
resulting in fair weather and mainly VFR conditions. Could see some
morning fog across the Coastal Plain on Friday morning. An
approaching cold front will bring a risk of adverse aviation
conditions to the region from the west late Saturday and more likely
Sunday. -Blaes

&&

.RAH WATCHES/WARNINGS/ADVISORIES...
Frost Advisory from 3 AM to 9 AM EDT Wednesday for NCZ028-043-
078-085-086-088-089.

&&

SYNOPSIS...MWS
NEAR TERM...Blaes
SHORT TERM...CBL
LONG TERM...JM
AVIATION...Blaes
Hazardous weather outlook, Mar 26, 4:16 AM EDT, 10 hours 58 minutes before
Hazardous Weather Outlook
National Weather Service Raleigh NC
416 AM EDT Tue Mar 26 2019

NCZ028-043-078-085-086-088-089-270830-
Edgecombe-Wilson-Wayne-Scotland-Hoke-Cumberland-Sampson-
416 AM EDT Tue Mar 26 2019

This Hazardous Weather Outlook is for central North Carolina.

.DAY ONE...Today and tonight.

Freezing temperatures in the lower 30s late tonight and early
Wednesday morning could harm or kill sensitive vegetation.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Frost and freezing temperatures are possible late Wednesday night
into early Thursday morning.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

NCZ007>011-021>027-038>042-073>077-083-084-270830-
Person-Granville-Vance-Warren-Halifax-Forsyth-Guilford-Alamance-
Orange-Durham-Franklin-Nash-Davidson-Randolph-Chatham-Wake-Johnston-
Stanly-Montgomery-Moore-Lee-Harnett-Anson-Richmond-
416 AM EDT Tue Mar 26 2019

This Hazardous Weather Outlook is for central North Carolina.

.DAY ONE...Today and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

The office that day

Everything else NWS Raleigh, NC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 26, 7:37 PM EDTFreeze WarningRAHEdgecombe, Wilson13 hr

Nearby

Frost Advisories in North Carolina, 2019Every frost advisory in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.